Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

April 12, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Apr 12, 2017, 2:17 PM MDT for Las Animas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 2:17 PM MDT (20:17 UTC)
Expired
Apr 12, 2017, 3:00 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS85 KPUB 122017
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT WED APR 12 2017
 
COZ074-088-122100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
217 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Starkville and Hoehne. 

LAT...LON 3704 10455 3722 10460 3731 10436 3704 10429
TIME...MOT...LOC 2016Z 257DEG 3KT 3715 10449 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 12, 12:21 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 12, 12:21 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1221 PM MDT Wed Apr 12 2017

.SHORT TERM...(Today and tonight)
Issued at 459 AM MDT Wed Apr 12 2017

Rather extensive high level cloud shield over the area early this
morning ahead of upper level wave migrating slowly eastward out of
the Great Basin. At the surface, weak low pressure was gradually
taking shape over the eastern plains, leading to rather modest
(dewpoints in the 30s) low level moisture return across the eastern
plains. For today, upward motion gradually increases across the area
as wave moves through, with a small area of limited instability
(CAPE of 400-800 j/kg) developing along the NM border and across the
far eastern plains late this afternoon into the evening. While
greater instability will stay mainly south of the region with deeper
moisture over wrn TX/ern NM, there will still be a slight chance for
a few tsra to develop over the far se corner of the area in Baca/ern
Las Animas counties, especially this evening as low level sly flow
increases. Severe threat looks rather marginal with 0-6km shear
under 30 kts and CAPE less than 1000 j/kg, though could see some
briefly gusty, near severe winds with stronger storms given rather
high LCLs. Kept some low pops in place all the way back to the TAD
area and across the srn sangres as models hint at weak convection
developing here as well, though limited moisture will likely keep
storms weak/sparse this far west. Max temps today continue to warm
with deeper mixing and slight rise in mid level temps, and a few 80f
readings will reappear on the plains. Best lift shifts south and
east of the area overnight, and will keep only some very low pops
going after midnight over Baca county as nrn edge of TX MCS may
brush the region.

.LONG TERM...(Thursday through Tuesday)
Issued at 459 AM MDT Wed Apr 12 2017

Main meteorological issues during the longer term continue to include
gusty winds at times, above seasonal temperatures and basically
low-grade pops at times(initially and generally favoring eastern
sections).

Recent computer simulations, forecast model soundings and PV
analysis indicate that southwesterly upper flow will be prevalent
over the forecast district during the majority of the longer term
with low-grade pops at times(including the potential for isolated
strong thunderstorms at times) anticipated from Thursday into
Monday morning with precipitation focus then shifting to western
sections by later next Tuesday as potentially stronger upper
disturbance impacts the forecast district.

In addition, a cooler northerly surface surge is expected to move
across eastern portions of the forecast district by Saturday
morning.

At this time, the highest potential for gusty winds are
anticipated from later Friday into Friday night and then again
from later Monday into Tuesday night.

Also, above seasonal mid-April maximum and minimum temperatures
are expected to be noted over the forecast district during the
longer term with warmest temperatures anticipated Friday and then
again by early next week, while coolest temperatures readings
should be experienced this Easter weekend over most locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM MDT Wed Apr 12 2017

VFR conditions are likely during the next 24 hours at all 3 taf
sites; KPUB, KALS and KCOS. Winds should be light and diurnally
driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...HODANISH
Hazardous weather outlook, Apr 12, 5:58 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
558 AM MDT Wed Apr 12 2017

COZ058>089-093>099-131200-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
558 AM MDT Wed Apr 12 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible over the far
southeast plains late this afternoon and this evening. The primary
threat from most storms will be lightning, with one or two stronger
storms producing wind gusts to 50 mph and hail up to the size of
pennies.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms at times will be possible over primarily
eastern sections from Thursday into Monday. The main thunderstorm
threats from the stronger storms will be lightning and wind gusts
around 55 mph. In addition, some of the more intense storms will
be capable of producing periods of heavy precipitation and hail.
Also, some light accumulating snow is expected to develop over
portions of the Continental Divide by later Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the far southeast
plains.

In the hours before

Special weather statement, Apr 12, 2:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT WED APR 12 2017

COZ074-088-122100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
217 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Starkville and Hoehne.

LAT...LON 3704 10455 3722 10460 3731 10436 3704 10429
TIME...MOT...LOC 2016Z 257DEG 3KT 3715 10449

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:42 PM MDTSpecial Weather StatementPUBLas Animas63 min
Apr 12, 4:19 PM MDTSpecial Weather StatementPUBProwers41 min
Apr 12, 4:49 PM MDTSpecial Weather StatementPUBBent26 min
Apr 12, 5:46 PM MDTAreal Flood AdvisoryPUBBent, Prowers3 hr
Apr 12, 5:48 PM MDTAreal Flood AdvisoryPUBLas Animas3 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.